Edgar J,(1) Eversull J,(1) Rivera J,(2) Rushton W(1,2, 3)
Department of Emergency Medicine, University of Alabama Birmingham
Office of Medical Toxicology, University of Alabama Birmingham
Alabama Poison Information Center, Children’s of Alabama
The frequency of calls to United States poison control centers reporting tianeptine exposure have increased during recent years.(1) Despite being marketed as an antidepressant and dietary supplement, this drug is not regulated by the Food and Drug Administration. Its abuse continues to grow in popularity and accessibility, posing a serious public health risk. This report presents two cases of severe tianeptine toxicity.
A 35 year-old female with remote history of opioid abuse, anxiety, and depression presented to the emergency department (ED) extremely anxious and seeking resources for opioid addiction recovery after relapsing. She recently discovered tianeptine at a local gas station and began to use this in an attempt to wean off of opioids. She reported daily ingestion of 15 pills twice a day marketed as “ZaZa.” Thirty-six hours prior to presentation she abruptly discontinued both tianeptine and her prescribed clonazepam. Upon initial presentation, she endorsed anxiety, nausea, diarrhea, diaphoresis, and dyspnea. Vital signs were remarkable for tachycardia and mild hypertension. Her pupils were mildly dilated and facial flushing was evident. She was mildly tremulous in the bilateral upper extremities but no clonus was appreciated. Ancillary studies were unremarkable.
She was placed on Clinical Institute Withdrawal Assessment for Alcohol (CIWA) protocol and given lorazepam intravenously. While inpatient, she remained on CIWA protocol. The addiction medicine service was consulted and she was initiated on buprenorphine/naloxone for the treatment of withdrawal. Both her lorazepam and buprenorphine/naloxone were tapered over the course of 4 days after which time she was discharged to outpatient rehabilitation.
A 37 year-old female with a history of polysubstance abuse presented with the chief complaint of “I want to get my life right.” She reported using methamphetamine two days ago and use of “gas station dope” (tianeptine) for two weeks prior to arrival, reporting an average use of 10-15 pills a day. Presentation vital signs were notable for tachycardia and mild hypertension. She was not agitated or altered at the time of presentation; however, while undergoing assessment in the ED, she became acutely combative and agitated requiring benzodiazepines followed by ketamine without improvement in agitation. She subsequently required endotracheal intubation for airway protection in the setting of altered mental status. ED workup was notable for a leukocytosis and urine drug screen was positive for amphetamines. She was admitted to the intensive care unit (ICU) where she was subsequently extubated the following day and was evaluated by addiction medicine who provided counseling and outpatient rehabilitation resources. She was discharged to home in stable condition two days after initial presentation.
Tianeptine, internationally sold under the brand names Stablon and Coaxil, is an atypical antidepressant synthetic drug that is not FDA regulated in the United States. Commonly known as “gas station dope,” “Za-Za,” “Tianna,” and “Red Dawn,” this drug is readily available for purchase in gas stations throughout the U.S.
As an opioid receptor agonist, symptoms of both its abuse and withdrawal mimic those seen in opioid toxicity and withdrawal. The half-life of this drug is approximately 2.5 hours, which allows for rapid precipitation of withdrawal in cases of abrupt cessation. The ready accessibility of tianeptine both online and in local gas stations poses a serious public health risk, as observed in recent years by the marked increase in tianeptine exposure calls to national and local poison control centers. During a period of seventeen years from 2000-2017, the National Poison Data System received 218 tianeptine exposure calls, with all but 11 cases occurring after 2014. The most common age group of users as reported to local poison control centers during this time period was 21-40 years.
Tianeptine toxicity primarily produces cardiovascular, neurologic and gastrointestinal effects similar to those seen in cases of opioid toxicity. Naloxone has been suggested to be an effective therapy in these cases. Unfortunately, tianeptine can be co-ingested with other substances including opioids, benzodiazepines, ethanol, and phenibut. This raises concern for potentiation effects among many of these substances which independently produce similar effects.
Tianeptine withdrawal produces effects at the same organ systems and may mimic opioid withdrawal. Common symptoms include agitation, hypertension, tachycardia, diaphoresis and tremors. As outlined in the cases above, tianeptine withdrawal is treated supportively with intravenous benzodiazepines and fluids. More recently, buprenorphine/naloxone has been used as an adjunctive therapy in this setting(2).
Given the relative ease with which this drug can be obtained as well as the current opioid epidemic, tianeptine abuse poses a developing threat to public health. As its use and availability continues to increase, emergency providers must be prepared to treat cases of toxicity and withdrawal and utilize clinical guidance provided by local poison control centers. The Alabama Poison Information Center can be reached by calling 1-800-222-1222.
- El Zahran T, Schier J, Glidden E, et al. Characteristics of Tianeptine Exposures Reported to the National Poison Data System – United States, 2000-2017. MMWR Morb Mortal Wkly Rep. 2018;67(30):815–818. Published 2018 Aug 3. doi:10.15585/mmwr.mm6730a2
- Trowbridge, Paul, MD, MPH, Walley, Alexander, MD, MSc. Use of Buprenorphine-Naloxone in the Treatment of Tianeptine Use Disorder. J Addict Med. 2019;13(4):331-333. doi:10.1097/ADM.0000000000000490.